Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Honolulu, HI

January 28, 2023Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 28, 2023, 6:51 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2023, 6:51 AM HST (16:51 UTC)
Expired
Jan 28, 2023, 10:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGHW50 PHFO 281651
FFWHFO
HIC009-282000-
/O.NEW.PHFO.FF.W.0004.230128T1651Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
651 AM HST Sat Jan 28 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1000 AM HST.

* At 651 AM HST, radar indicated heavy rain over west Maui, and over 
  parts of windward Haleakala, especially near Pauwela. Additional 
  heavy showers and thunderstorms are re-developing just offshore, 
  and will move in from the east through mid-morning. Rain was 
  falling at a rate of 2 to 3 inches per hour in the heaviest 
  showers, and flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  the entire island of Maui. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if flooding 
persists.

LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
      2095 15624 2087 15612 2084 15611 2081 15599
      2077 15597 2071 15598 2064 15604 2061 15614
      2057 15642 2063 15647 2077 15648 2076 15654
      2080 15663 2088 15670 2093 15672 2102 15668

FLASH FLOOD...RADAR INDICATED

$$

Birchard
2 follow-up statements
517 
WGHW70 PHFO 281850
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
850 AM HST Sat Jan 28 2023

HIC009-282000-
/O.CON.PHFO.FF.W.0004.000000T0000Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
850 AM HST Sat Jan 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS 
MORNING FOR THE ISLAND OF MAUI IN MAUI COUNTY...

At 850 AM HST, radar indicated widespread moderate to heavy rain 
over most of Maui, although rainfall intensity has eased somewhat 
from earlier this morning. Stream gages show elevated water levels 
as recent heavy rain continues to run off. Portions of South Kihei 
Road remain closed.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  the entire island of Maui. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
      2095 15624 2087 15612 2084 15611 2081 15599
      2077 15597 2071 15598 2064 15604 2061 15614
      2057 15642 2063 15647 2077 15648 2076 15654
      2080 15663 2088 15670 2093 15672 2102 15668

FLASH FLOOD...RADAR INDICATED

$$

Birchard
807 
WGHW70 PHFO 281954
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
954 AM HST Sat Jan 28 2023

HIC009-282004-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
954 AM HST Sat Jan 28 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM HST THIS MORNING FOR THE 
ISLAND OF MAUI IN MAUI COUNTY...

The heavy rain has ended - for now. Additional heavy showers may 
develop through the weekend, and a Flood Watch remains in effect.

LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
      2095 15624 2087 15612 2084 15611 2081 15599
      2077 15597 2071 15598 2064 15604 2061 15614
      2057 15642 2063 15647 2077 15648 2076 15654
      2080 15663 2088 15670 2093 15672 2102 15668

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:50 AM HST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 28, 3:50 AM HST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
350 AM HST Sat Jan 28 2023

.SYNOPSIS...
A surface trough near Maui County will support wet weather across
portions of the state, especially from Oahu to Maui, through the
weekend. Enhanced moisture may expand to Kauai as well by Sunday
afternoon. An upper-level disturbance will destabilize the
atmosphere, keeping locally heavy rainfall and a few
thunderstorms in the forecast through Monday, especially over
windward areas. Gusty winds are expected from Kauai to Oahu
through early Monday. A generally wet trade wind pattern is
expected to prevail from Tuesday through the remainder of next
week.

&&

.DISCUSSION...
Early this morning, a surface trough near Maui is serving as a
focus for showers and isolated thunderstorms that are streaming
from east to west into the island. Latest radar imagery shows an
area of moderate to heavy rain with occasional lightning is
persisting across the windward slopes of Haleakala over an area
where significant rainfall has already occurred over the past 12
hours. Stream gauges from east Maui show that water levels have
fluctuated throughout the night, but a number of them remain
elevated as showers continue. Impacts from flooding that has
occurred across the eastern portion of Maui since yesterday
afternoon will linger into today. Meanwhile, the moderate to heavy
showers that impacted windward portions of the Big Island during
the evening have largely diminished early this morning. Drier
conditions have been observed elsewhere with only a few windward
showers throughout the night, though a notable increase in shower
activity across Molokai has been observed over the past couple of
hours.

The surface trough will continue to slowly drift westward over the
central islands today as a deep upper trough sharpens west of the
island chain. Wet conditions are expected to continue across Maui
County, but moisture is also expected to spread as far west as
Oahu during the day with showers primarily affecting windward
areas. Therefore, the Flash Flood Watch that includes Maui County
will expand in area to also include the island of Oahu this
morning. The deepening upper trough will likely generate
widespread upper clouds and instability that will continue
thunderstorm chances across the wetter windward areas from Oahu to
the Big Island. Kauai, which will remain west of the trough, will
remain much drier.

By Sunday, the upper trough to the west-southwest of the state is
expected to transition into a compact low aloft. The surface
trough will sharpen as enhanced moisture persists over Maui
County, Oahu, and perhaps to Kauai by Sunday afternoon. Widespread
heavy rainfall and isolated to scattered thunderstorms appear
likely within the moist, unstable airmass over the islands.
Shower coverage will also likely increase over the Big Island
late Saturday into Sunday, likely bringing snow to Mauna Kea and
Mauna Loa summits. In addition, as the trough sharpens, northeast
trade winds over Kauai and Oahu will increase, potentially to Wind
Advisory levels tonight through Sunday.

Wet conditions will likely linger into Monday and possibly Tuesday
as the upper-level low weakens somewhat, suggesting that chances
for heavy rainfall will decrease as high clouds thin. Breezy
northeast to east winds will diminish and shift to the east-
southeast as a surface low and the low aloft move a little further
west of the islands. Throughout this period, the bulk of the
showers will continue to focus across windward areas. By Tuesday,
models favor the return of moderate to locally breezy trade winds.
Troughing aloft may linger west of the islands throughout the
week, however, which suggests that a generally wet trade wind
pattern may continue throughout much of next week.

&&

.AVIATION...
A surface trough over the central islands is helping to bring
clouds, showers and thunderstorms to Maui County early this
morning, which are expected to continue today. Additional showers
and thunderstorms are expected to spread to Oahu today. This
trough will remain over the area through the weekend. MVFR, and
pockets of IFR, conditions remain over the islands from Oahu to
the Big Island. Most of this is focused over the windward sides of
the islands. As such, AIRMET Sierra remains in effect for these
areas. This AIRMET is expected to remain in place through
Saturday, and likely beyond.

AIRMET Zulu is in place for possible rime icing from Molokai to
the Big Island. This too is expected to remain today, and may
need to be expanded to Oahu.

&&

.MARINE...
A surface high pressure northwest of the state will drift south
today and tomorrow. A trough near Maui and Big Island waters will
slowly drift westward today, sharpening the pressure gradient over
western waters. Moderate to locally fresh northeast winds will
strengthen to moderate to locally near gale range by Sunday. The
Small Craft Advisory has been expanded to included the Kaiwi
Channel and waters westward but may need to be expanded as winds
and seas spread.

The current northwest swell will continue to lower today. A
series of moderate, medium to short period north swells will move
through the local waters today into the first half of next week,
helping to keep surf elevated along north facing shores. A long-
period, moderate northwest swell (310 degrees) is expected to
boost surf heights to advisory levels along north and west facing
shores Sunday into Monday, before subsiding Tuesday. Choppy, east
shore surf will become increasingly rough as the wind swell picks
over the next couple of days and some wrap from the north swells
mixes in. Background south swells will keep surf small along south
facing shores today and tomorrow, then will gradually pick up
early next week as a small, long- period swell fills in.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for Oahu-

Flood Watch through Sunday afternoon for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel.

&&

DISCUSSION...Vaughan
AVIATION...M Ballard
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:31 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 28, 4:55 AM HSTAreal Flood AdvisoryHFOKalawao83 min
Jan 28, 6:18 AM HSTFlash Flood WarningHFOKalawao15 hr
Jan 28, 8:13 AM HSTWinter Storm WarningHFOHawaii55 hr
Jan 28, 10:52 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Jan 28, 1:09 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.